Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Dodge City, KS

August 18, 2014Meade County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 18, 2014, 4:13 PM CDT for Meade County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 4:13 PM CDT (21:13 UTC)
Expired
Aug 18, 2014, 5:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Meade County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WWUS83 KDDC 182113
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT MON AUG 18 2014

KSZ087-088-182200-
CLARK-MEADE-
413 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MEADE STATE PARK...MOVING EAST
AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3712 10049 3732 10004 3700 9993 3700 10045
TIME...MOT...LOC 2113Z 250DEG 16KT 3709 10038

$$

WAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:30 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT Mon Aug 18 2014

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 1202 PM CDT MON AUG 18 2014

There is a high pressure ridge over Colorado south into New Mexico
late this afternoon.  A lee side trough is near the Kansas and
Colorado border, and a warm front has been pushing northeast
through western Kansas this morning. The forecast is on track for
today, with highs just over 100F degrees likely somewhere across
southern and western Kansas, and upper 90s in our northern zones.
There could be a few and far between showers and isolated
thunderstorms just about anywhere late today. The HRRR model shows
a few thunderstorms across our south and southeast zones after
21z, but the NAM and NAMNG5 models are showing storms first over
our west and then moving across the northern CWA. Mid and high
clouds will be on the increase late this afternoon and evening.
So, the low Pops in the 17-20 percent range blanketing our
forecast area seem reasonable. Time will tell on which model is
more correct.

The same HRRR, NAM, and NAMNG5 models decrease the measurable
precip after 04Z, and then the clouds will slowly dissipate after
09Z or so. I plan to reduce 20 percent Pops rapidly between 06Z and
12Z.  Not much precipitation will fall either, as any convection
will be high based.  I used the QPF_from_PoP application, and it
only shows 0.01 to spotty 0.03 inches of rain overnight.  With
clouds breaking late and perhaps a little rain, minimum temperatures
should end up in the middle 60s in Syracuse, Scott City, and
Wakeeney, while settling only to around 70F degrees in the Meade,
Coldwater and Medicine Lodge areas.  Winds will continue to hover
at less than 10 MPH tonight.

On Tuesday, the surface low will advect into central Kansas, and the
front will sag south across part of our CWA.  Thus, Max temps should
dip just a little north of the front, while south along the Oklahoma
border near Medicine Lodge, it should warm up to around 100F.  Winds
on Tuesday will be breezy from the south in the 15 to 25 mph and
gusty range.  I do not think there will any precipitation on
Tuesday, as the lower max temps will result in less instability than
today.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 225 PM CDT MON AUG 18 2014

Medium range models indicate an upper level ridge of high pressure
transitioning eastward out of the Western High Plains into the
Central Plains to begin the period Tuesday night. Combined with
a weak flow aloft, drier conditions are likely to prevail through
late Wednesday afternoon. Meanwhile, an upper level trough will dig
southeast across southern California Wednesday setting up a strong
southwest flow aloft across the Central and Southern Rockies,
including a +90kt jet core projected to lift northeast out of the
Desert Southwest into the Colorado Rockies. With a prevailing lee
side trough providing increased convergence in the lower levels,
thunderstorm development is likely across portions of eastern
Colorado Wednesday afternoon with a few storms potentially
drifting into western Kansas later in the evening through early
Thursday. However, the weaker flow aloft across western Kansas
will limit the strength and coverage of any storms. The upper
level shortwave will then lift northeast going into the weekend
while a large scale upper level high remains locked in across the
Deep South. Although precip chances will remain present virtually
each day into the weekend, the weaker flow aloft will limit storm
development, strength, and coverage.

Temperatures will remain above normal Wednesday as the
aforementioned upper level ridge shifts east across the Central
Plains. A prevailing southerly flow across western Kansas will
reinforce the warmer air mass already in place across the region
with H85 temperatures ranging from the upper 20s(C) in central
Kansas to around 30C closer to the Colorado border. As lower level
lapse rates steepen into the afternoon, look for highs well up
into the 90s(F) to near 100F Wednesday. Similar temperatures are
then expected each day through Saturday as the low level southerly
flow persists into the early part of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1137 AM CDT MON AUG 18 2014

With building high pressure from the west and weak high pressure
aloft centered southwest of Kansas, there will very few clouds
overhead and light surface winds through the next 24 hours. There
will be just enough instability for a few showers and isolated
thunderstorms late this afternoon and overnight, but there is not
enough confidence to put convection into the TAFS.  VFR conditions
should dominate for most of this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  71  99 /  20  10   0  10
GCK  67  96  70  98 /  30  10   0  10
EHA  66  95  68  98 /  20  10   0  20
LBL  66  96  71  98 /  20  10   0  10
HYS  68  98  71  99 /  20  10   0  10
P28  70  98  74  99 /  20  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...JJohnson
AVIATION...Burke
Hazardous weather outlook, Aug 18, 3:53 AM CDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM CDT MON AUG 18 2014

KSZ030-031-043>046-061>066-074>081-084>090-190900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 AM CDT MON AUG 18 2014 /253 AM MDT MON AUG 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS, SOME WITH SMALL HAIL AND STRONG OUTFLOW
WINDS FROM 50 TO 60 MPH, ARE POSSIBLE IN THE AFTERNOON AND
OVERNIGHT. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CHANCES FOR THUNDERSTORMS CONTINUE IN THE FORECAST FROM
WEDNESDAY INTO SUNDAY, MAINLY OVER FAR WESTERN KANSAS AND ACROSS
THE INTERSTATE 70 CORRIDOR. AT THIS TIME IT IS TOO EARLY TO
DETERMINE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Aug 18, 4:01 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT MON AUG 18 2014

KSZ074-075-085-182145-
GRANT-STANTON-STEVENS-
401 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEVENS...
SOUTHEASTERN STANTON AND SOUTHWESTERN GRANT COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF BIG BOW...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3752 10164 3759 10127 3735 10122 3734 10155
      3739 10155 3739 10161
TIME...MOT...LOC 2101Z 262DEG 7KT 3744 10151

WAH
Special weather statement, Aug 18, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT MON AUG 18 2014

KSZ087-088-182200-
CLARK-MEADE-
413 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MEADE STATE PARK...MOVING EAST
AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3712 10049 3732 10004 3700 9993 3700 10045
TIME...MOT...LOC 2113Z 250DEG 16KT 3709 10038

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:07 PM CDTSpecial Weather StatementDDCFord38 min
Aug 18, 4:01 PM CDTSpecial Weather StatementDDCGrant44 min
Aug 18, 4:24 PM CDTSpecial Weather StatementDDCClark51 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.